MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2005
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2004 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2005, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abscess, adhesions, incision & drainage, infection, revision.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic repair of multiple incisional hernias.Implant: gore® dualmesh® biomaterial [1dlmc08/02637105, 26.0 cm x 34.0 cm x 1.0 mm] implant date: (b)(6) 2004 (hospitalization (b)(6) 2004) (b)(6) 2004: (b)(6) operative report.Resident surgeon: (b)(6) preoperative diagnosis: abdominal hernia.Postoperative diagnosis: multiple incisional hernias.Indications: symptomatic incisional hernias.Description of operation/procedure: ¿the patient was brought to the operating room and placed in supine position, where general endotracheal anesthesia was induced and maintained.The patient was placed with the arms well padded and tucked lateral to the body.All pressure points were padded.The patient¿s abdomen was prepped and draped in the usual sterile manner.Through a small stab incision, a varus needle was introduced into the abdominal cavity from a left upper quadrant approach.The abdomen was then insufflated with air.Subxiphoid longitudinal incision was then made, through which a 12 mm visiport was introduced into the abdominal cavity.Under camera guidance 2 additional ports were placed, one in the left mid-abdomen, one in the right mid-abdomen.Another additional port was subsequently placed in the right lateral lower quadrant.Examination of the abdominal wall revealed multiple large fascial defects of a swiss cheese type configuration.Bowel and omentum were both present in many of these hernias.The hernias were then reduced with prestige instrument.A small amount of stuck omentum was then divided using both hot scissors and harmonic scalpel.Bowel was reduced without problem or evidence of significant injury.Attention was then turned to the abdominal wall.The margins of the repair were then selected and cleared off of adjacent or adherent omentum.A 36 x 24 gore-tex mesh sheath was then chosen for the repair.Multiple 0 ethibond sutures were placed around the corners of the mesh sheath.The sheath was then rolled and introduced into the abdomen.It was then unrolled in situ.The sutures were then retrieved transabdominally through small stab incisions.They were sequentially lifted up to approximate the mesh sheath onto the abdominal wall.The mesh encompassed all the hernia area with a free margin of at least 3.0 cm.The area of the smallest margin was a small area in the left lower quadrant with 2.0 cm.The margins in the remainder of the repair were in excess of 3 cm throughout.Once the mesh was secured to the abdominal wall with the tightened ethibond sutures, the mesh was then held tight against the abdominal wall using multiple helical tack pins, with care taken to avoid any redundant or large folded areas.The trocar sites were closed with 0 ethibond sutures, and the skin was closed with 4-0 monocryl subcuticular sutures.The abdomen was then wrapped with a large abdominal binder.The patient was awakened from general anesthesia without problem and transferred to the recovery room in stable condition.There were no immediate complications.Dr.Merg was present throughout the procedure and assisted dr.Sharafuddin.Estimated blood loss 50 cc.Fluids given 1400 crystalloid.¿ (b)(6) 2004: (b)(6).[signature ni].Postoperative note.[handwritten diagram of abdomen noting sites of hernias and mesh placement.] implant sticker.Dualmesh® biomaterial.Ref catalogue number: 1dlmc08.Lot batch code: 02637105.26.0 cm x 34.0 cm x 1.0 mm oval.The records confirm a gore® dualmesh® biomaterial (1dlmc08/02637105) was implanted during the procedure.Explant procedure: open ventral hernia repair with alloderm.Explant date: (b)(6) 2005 (hospitalization (b)(6) 2005) (b)(6) 2005 [assigned]: (b)(6).Operative report.Postoperative diagnosis: incarcerated recurrent ventral incisional hernia times 3.Indications: painful incarcerated ventral hernia.Findings: multiple fascial defects with contained colon and appendix, small bowel, omentum.Complications: none.Description of operation/procedure: ¿informed consent was obtained.Mr.Hulick was brought to the main operating room and placed in a supine position with his arms extended.He underwent general endotracheal anesthesia and when this was deemed adequate, all pressure points were padded and he was prepped and draped in a standard sterile fashion.Using his previous supraumbilical midline incision, incision was created from the umbilicus to approximately 5 cm distal to the xyphoid area.Incision was made and extended down the level of the fascia.Dense adhesions were noted.These were cautiously taken down from the fascia and fascial defect areas with a combination of metzenbaum scissors and electrocautery.Two large fascial defects measuring approximately 12 cm transversely each, were located on either side of the midline.Both of these were incarcerated with omentum and bowel, which were removed after adhesiolysis.Four hours of the operation were exposing hernia compartments by taking down adhesions.During this time, previously placed composite mesh was noted along the right intact fascial edge.This was noted to have multiple pro-tacs.This was subsequently taken down, leaving only a small amount of densely adherent composite mesh along the right lateral wall.When adequate fascial edges had been exposed circumferentially, three strips of alloderm were secured to the lateral edges of the fascia with interrupted #1 prolene.These were brought together in a triangular shape and then due to size of the fascial defect, were all attached to a 4th piece of alloderm, placed in the midline in a running fashion, again, with #1 prolene.The wound was then inspected for hemostasis, which was achieved throughout the case with a combination of electrocautery and 2-0 silk ties.The wound was then irrigated.Two jackson-pratt drains were placed into prior hernia cavities in the subcutaneous tissue and brought out laterally on each side.These were then secured with a 3-0 nylon drain stitch.The subcutaneous tissue was then closed with a running 2-0 vicryl.Skin was then irrigated and closed with staples.Wound was then cleansed and dressed with gauze and tegaderm.At the conclusion of the case, mr.Hulick remained intubated due to a flaring of a peep level of 10 from preexisting sleep apnea.He was taken to the recovery room in good condition where he was extubated.There were no immediate complications.¿ estimated blood loss: 500 cc.Teaching statement: dr.Timothy a.Thomsen, md was present for the entire procedure.[nurse reviewer note: incomplete record.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2006: (b)(6) community hospital.(b)(6) md.History and physical.History of weight problems refractory to multiple conservative measures.Impression morbid obesity, diabetes type 2, sleep apnea, gallstone or polyp of gallbladder, multiple recurrent ventral hernias with various prosthetic mesh usage.Plan: roux-en-y gastric exclusion surgery, cholecystectomy.(b)(6) 2006: (b)(6) community hospital (b)(6) md.Operative report.Preoperative diagnosis: morbid obesity, niddm type ii, sleep apnea on cpap, moderate asthma, depression, gallbladder polyp, recurrent ventral hernia (repaired three times), dyspnea on exertion, fluid retention, multiple arthralgias.Preoperative weight 442.1 pounds, bmi 53, height 75¿.Postoperative diagnosis: same plus multiple recurrent hernia defects, severe abdominal wall diastasis, intraperitoneal adhesions.Surgeon: (b)(6) anesthesia: general endotracheal.Operation: exploratory laparotomy, lysis of adhesions, repair of multiple ventral hernia defects.Estimated blood loss: 300 ml, iv fluids 2100 ml, urine output 174 ml.Specimens removed: none.Procedure & findings: ¿the patient was brought to the operating room and placed supine on the operating table.After induction of general oral endotracheal anesthesia, the abdomen was prepped with duraprep and draped with ioban and laparotomy drapes.A midline epigastric incision was made and taken down through the rectus fascia cephalad to the obvious hernia defects.The properitoneal fat pad was dissected out with electrocautery.The round ligament was tied with 0 silk suture.The omental and small bowel adhesions were dissected free with cautery and sharp dissection.The midline fascia, which was mostly scar tissue, was gradually opened caudad to expose and deal with the adhesions.It became obvious that there were multiple hernia defects into the pelvis and inguinal regions.The defects occur as far laterally as the pericolic gutters.There were loops of bowel and omentum incarcerated in each of the defects.This was more markedly extensive than the ct report led me to believe.There werer [sic] also small bowel adhesions.A balfour retractor was inserted.The gallbladder was identified and showed not [sic] pathology except for a palpable stone.The ligament of treitz was identified.The small bowel was dissected free of adhesions while i contemplated whether or not to proceed with the gastric bypass.I decided to repair the hernia defects.This was necessary to close the abdominal wall.The bariatric surgery was elective and with the increased risk of hernia recurrence and the extent of the hernia repair it was not wise to perform the bypass.The edges of the hernia defects were all clearly dissected and their contents reduced.The abdomen was irrigated.A 10 x 14 inch marlex mesh was split down the middle creating two 7 x 10 inch rectangles.The patient's left side was repaired first.One of the marlex mesh rectangles was secured at the lowest defect¿s edge.The mesh was then gradually tacked using #1 prolene sutures around the edges of the mesh closing all the defects.The mesh was then tacked with #1 prolene sutures throughout the surface of the abdominal wall, incorporating as much healthy fascia as possible.The same was done with the patient's right side.Once the two sections of mesh were completely tacked in place, they were carefully checked for defects around the edge of the mesh.The abdomen was irrigated with warm normal saline.The abdomen was checked for hemostasis.The lower portion of the incision was closed incorporating fascia, scar tissue and mesh using running #1 prolene.The upper portion was closed with separate #1 prolene sutures.The subcutaneous tissues were irrigated with sterile saline.The skin was closed with surgical clips over a #10 flat jackson-pratt drain.Sterile dressings were applied.The patient tolerated the procedure well.He was awakened, extubated, and taken to the recovery room in stable condition.Addendum: an omental mass was excised with cautery and sent to pathology.It was possibly an incarcerated omental infarction from one of the hernias thatt [sic] must have reduced on exploration of the abdomen.There was no associated inflammation or evidence of infection." a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2004: (b)(6) hospitals & clinics.(b)(6), md.Letter to dr.(b)(6).41-year-old with a history of obstructive sleep apnea.Overnight polysomnogram revealed significant obstructive sleep apnea with elements of hypoventilation.Patient¿s weight at time of this examination was 187 kg at height of 190 cm.Relevant medical information: ¿ (b)(6) 2004: (b)(6) hospitals & clinics.(b)(6), md.Office notes.Returns following laparoscopic hernia repair.Intraoperatively, there was a significant amount of hernia identified, at least 7 to 8, most likely all incisional from previous incisional hernia repair.These were reduced and repaired with a mesh reinforcement of the anterior abdominal wall.He is doing well.Bowel movements in the last few days have become soft, formed, what he considers regular.Tolerating oral diet.He does feel some pulling of the anterior abdominal wall.No fever, chills or sweats.Continues to wear his binder.In the interim, he did see the emergency room where they opened up his subxiphoid port, packed it.He indicates there has been no significant drainage in this area.Current medications: albuterol inhaler, metformin.Exam: anterior abdominal wall has significantly elevated bmis.Incisions clean, dry, and intact, except for subxiphoid which has been opened at the base.Good granulation tissue.Depth of this is no more than 1 cm.No erythema or drainage from the area.No areas of pockets, seroma, otherwise is soft, nontender, nondistended.Impression/plan: status post laparoscopic incisional hernia repair.Patient has done well.There is presumed seroma collections in the soft tissue which cannot be palpated, however, he has done well.At this time, he may discontinue his binder.Should continue lifting restriction until (b)(6), of 10 to 12 pounds, and then may return to activities as tolerated.Had (b)(6) discussion about his increased chance of recurrence just due to his size.He will start a weight reduction program.¿ (b)(6) 2004: (b)(6) hospitals & clinics.(b)(6), md.Consultation.Evaluation of possible infected mesh.42-year-old who is morbidly obese.Underwent laparoscopic hernia repair (b)(6) 2004.For the repair that used a 36 x 24 cm gore-tex mesh.Patient states that since surgery he has had intermittent fevers for past 7 weeks.He is not continuously febrile, but they come and go throughout the day.Also had exacerbations of asthma as well as non-productive cough since surgery.While in hospital initially did have some pain at the right upper quadrant site where a mesh tack is in place.However, this quickly resolved.Did not have any pain at any of the sites until thursday of this past week.Happened to notice that the area in right upper quadrant was very firm and tender to touch.Noticed today prior to admission that he had erythema and warmth spreading over upper fourth of his right upper quadrant.Noted fever up to 102 prior to admission.Seen in emergency room and admitted to medicine service for further work-up.Started on ancef.By the time we had evaluated the patient he stated the cellulitis has improved significantly.Social history: has been off work for the past 9 weeks secondary to surgery.Past surgical history: previous inguinal hernia repair.Previous hernia repair via midline incision.Laparoscopic hernia repair with mesh on 5/07/04.Current medications: ancef, oxycodone, flovent, albuterol, metformin.Review of systems: endocrine significant for morbid obesity as well as diabetes.Pulmonary significant for asthma requiring multiple inhalers.Gastrointestinal significant for previous hernia repairs.Infectious disease significant for fevers of unknown origin.Exam: vitals reveal a temperature since admission of 37.8.Morbidly obese.Lungs significantly decreased in the bases secondary to habitus.Abdomen is soft, nondistended with active bowel sounds.Several healed port scars as well as a healed midline incision with no palpable hernia.Did have an area of about 6 cm x 3 cm in the right upper quadrant below costal margin that was very tender to touch as well as cellulitic.It was warm to touch.I am able to palpate an indurated mass under this area of cellulitis.There is a faint hint of resolving cellulitis that spreads from this area approximately 10 to 15 cm in all directions.This has subsided.No drainage at this time.Impression: presents with possible cellulitis versus infected mesh.Plan: continue antibiotics as this seems to be resolving his cellulitis.However, we are concerned about the area of indurated and palpable mass underneath the right upper quadrant.Will undergo ultrasound.This will be performed to look for possible fluid collection or abscess or any other evidence that would suggest infected mesh.Nothing by mouth after midnight.Have asked them to drain any fluid collection if possible.¿ (b)(6) 2004: (b)(6)hospitals & clinics.(b)(6); (b)(6).Radiology - ultrasound abdomen limited.Indication: status post hernia repair with 26 cm x 34 cm mesh present with fever and cellulitis at right upper quadrant and palpable mass.In area of palpable mass there is a small fluid collection in the subcutaneous tissue that measures 1.7 cm x 1.6 cm x 3.4 cm.This is surrounded by hyperechoic subcutaneous tissue which has lost its fascial planes.Fluid collection communicates through the anterior abdominal wall with a large septated, anechoic collection measuring 22.2 x 16.1 x 18.5 cm.There is debris within this collection.Impression: large right abdominal cystic collection that is felt to be within the abdominal cavity, representing abscess or intra-abdominal hematoma, but could represent a rectus sheath hematoma.Cellulitis surrounding the small communicating fluid collection.Recommend ct for further characterization.¿ (b)(6) 2004: (b)(6) hospitals & clinics.(b)(6), md.Radiology - ct abdomen/pelvis with contrast.Indication: status post laparoscopic incisional hernia repair, now with 20 cm abscess by ultrasound.Evaluate extent of abscess for possible percutaneous drainage.There is a small hiatal hernia.There are right renal cysts.There is a large intra-abdominal abscess, which abuts the abdominal wall and measures 20.7 x 16.9 cm.Anterior wall of abscess may represent residual mesh.Superior portion of abscess appears to communicate across the anterior abdominal wall with extensive subcutaneous fat stranding.Inferior portion of abscess abuts a second collection located in the subcutaneous fat of the pannus.This collection measures 13.4 x 7.8 cm and is associated with fat stranding.This may represent a second abscess.Small and large bowel appear grossly normal.No free intraperitoneal air.No free fluid in abdomen or pelvis.Impression: large intra-abdominal abscess which appears to abut a second large abscess in the subcutaneous fat of the pannus.In addition, there appears to be communication between superior portion of the intra-abdominal abscess and extensive subcutaneous fat stranding in the right abdominal wall.Hepatosplenomegaly.Small gallstones.Right renal cysts.¿ (b)(6) 2004: (b)(6) hospitals & clinics.(b)(6), md; (b)(6).Procedure report.Procedure: ct guided skin/subcutaneous incision/drain fluid collection.Clinical history: 42-year-old male with intraabdominal fluid collection.Request for ct guided drainage and drain placement.Procedure and findings: intraabdominal fluid collection was identified under ct guidance and the position was marked.Patient was then prepped and draped in sterile fashion and the marked position was anesthetized with 1 percent lidocaine.Using 10 french navarre needle attached to catheter, fluid collection was accessed, with return of reddish, turbid fluid.Approximately 9 cc was sent to lab as requested by clinicians.Needle was removed, and catheter was secured in place.Catheter was then attached to drainage bag.Patient tolerated the procedure well without evidence of acute complications.Impression: technically successful drain placement in intraabdominal fluid collection under ct guidance without acute complications.Dr.(b)(6) was present for the entire procedure.¿ (b)(6) 2004: (b)(6) hospitals & clinics.(b)(6); (b)(6).Radiology - ct abdomen/pelvis without contrast.Indication: large abdominal fluid collection, follow-up status post drain placement.There has been interval placement of a pigtail catheter drain into a large tear abdominal fluid collection, which is posterior to the hernia mesh.It has markedly decreased in size and measures 16 x 5 cm.The previously demonstrated subcutaneous fluid collection with surrounding fat stranding in the right lower subcutaneous tissues is grossly unchanged in size during the 11.8 x 7.6 cm.To the left of the mesh, there is approximately 3 cm defect in the ventral abdominal wall and a moderate-sized fat containing hernia.Impression: interval decrease in size of fluid collection adjacent to hernia mesh status post pigtail catheter placement.Right lower quadrant subcutaneous fluid collection, grossly unchanged.Central abdominal wall fat containing hernia as above.¿ (b)(6) 2004: (b)(6) hospitals & clinics.(b)(6), md; (b)(6).Procedure report.Procedure: ct drain abscess/cyst peritoneal.History: request for ultrasound-guided drainage of abdominal fluid collection.Procedure: patient was placed supine on the table.Using ultrasound guidance, the appropriate site of fluid drainage was marked.Patient was prepped and draped in sterile fashion, and site was anesthetized topically with 1% lidocaine.Using navarre 6 fr locking pigtail catheter with attached needle, access was obtained without difficulty, with clear yellowish fluid noted.Approximately 10 cc of fluid was sent to lab as requested.A suction bulb was placed at the end of the tube.Patient tolerated procedure well without evidence of acute complications.Catheter was sutured to the skin before patient was sent back to the floor.Impression: technically successful ultrasound-guided placement of 6 fr navarre drainage catheter in abdominal fluid collection without acute complications.Dr.Sun was present for the entire procedure.¿ (b)(6) 2004: (b)(6) hospitals & clinics.(b)(6), md.Discharge summary.Admit date: 8/09/04.Discharge date: (b)(6) 2004.42-year-old status post laparoscopic ventral hernia repair in (b)(6) of ¿04 with a 7-week history of fever and nonproductive cough who was admitted with a four-day history of redness and pain in his right upper quadrant.Primary diagnosis: multiple abdominal fluid collection/abscess.Other pertinent diagnoses: diabetes mellitus; asthma.Hospital course: on (b)(6) 2004 an ultrasound showed a 20 cm fluid collection in right upper quadrant.Ct of abdomen and pelvis confirmed 20 cm fluid collection in peritoneum as well as a 16 cm fluid collection in subcutaneous tissue.(b)(6) 2014 interventional radiology placed drains in both regions.(b)(6) 2004 culture showed staphylococcus aureus with sensitivity to levofloxacin.(b)(6) 2004 seen again by interventional radiology and drains were replaced into the remaining fluid collection.Condition on discharge: patient was afebrile; vitals stable; able to tolerate oral medications and diet.Instructions: physical activity: as tolerated.No lifting greater than 10 pounds for two weeks.Diet: 1800 american diabetes association.Follow-up: follow up in clinic with dr.(b)(6) in one week with ct by interventional radiology to check status of fluid collections.¿ (b)(6) 2004 [per discharge summary]: (b)(6) hospitals & clinics.[provider not indicated].Radiology - ct abdomen/pelvis with contrast.Indication: abdominal fluid collection evaluation for persistence of fluid collection.In the right upper quadrant is a fluid collection with both low and high densities.This suggests a possibility of hematoma.There is air within this.A drain resides within this.Pigtail end of drain resides along back wall of fluid collection.It currently measures 15 x 6 cm.On previous exam, maximum transverse dimension was 14.6 x 4.8 cm.Therefore, collection is not changed since previous examination except that it appears to have more inhomogeneity to it.This may be from bleeding which occurred after drain was placed.More caudally in anterior abdominal wall, in the fat panniculus the previously noted fluid collection is somewhat more diffuse.Drain within this has now been removed.There still remains a focal area 5.6 x 2.7 cm focus that may have fluid within.On previous examination, this measures 4.6 x 2.7 cm the most apparent change here is that the fluid is more diffuse in its localization rather than being focal.There is herniation of mesenteric fat adjacent to upper fluid collection.This is unchanged.Loops of small bowel have herniated into this.Impression: anterior abdomen fluid collection which is same size as noted on previous examination.Change in radiographic density in fluid collection consistent with some blood that has accumulated here.Pigtail catheter in this fluid collection resides along back wall of collection.Fluid collection in the panniculus of the anterior abdominal wall is more diffuse as noted before.Ventral herniation of fat with small bowel into the panniculus unchanged.¿ (b)(6) 2004: (b)(6) hospitals & clinics.(b)(6), md.Discharge summary.Admit date: (b)(6) 2004.Discharge date: (b)(6) 2004.42-year-old who had a ventral hernia repaired with mesh several months ago.Was hospitalized previously for an infection as well as a fluid collection.Discharged home with drains, which were placed by interventional radiology.Patient was seen in clinic and had a new cellulitis of left lower abdomen.This occurred while on levofloxacin.Patient was thus admitted for intravenous antibiotics.Primary diagnosis: wound infection status post ventral hernia repair with mesh.Procedures performed: patient¿s drain was up-sized by interventional radiology on the 27th.Condition on discharge: afebrile, with normal white count.Medications: flovent, albuterol, metformin, rifampin, clindamycin.Instructions: physical activity: as tolerated.Follow-up: follow-up with dr.(b)(6) in clinic in approximately two weeks¿ time.Interventional radiology will contact patient as to the time of appointment.However, they did state they probably wanted to rescan him within one week.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, a portion of the device remains in the patient and was not available for evaluation.The partially explanted device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10404506
Report Number2017233-2020-01129
Device Sequence Number2942797
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2005
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/20/2008
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/01/2020
Supplement Date Received by Manufacturer02/24/2021
04/26/2021
05/13/2021
07/29/2021
07/29/2021
Initial Report FDA Received Date08/13/2020
Supplement Report FDA Received Date04/01/2021
05/06/2021
05/19/2021
08/09/2021
03/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/22/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age43 YR
Patient SexMale
Patient Weight159 KG